Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 262, NWS Springfield, MO

July 21, 2019Barton County, Jasper County, Newton County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 21, 2019, 9:53 PM CDT for Barton County, Jasper County, Newton County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 9:53 PM CDT (02:53 UTC)
Expired
Jul 21, 2019, 11:00 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:05 PM CDTTSTM WND GST 601 E Galena, KSRELAYED FROM BROADCAST MEDIA. 60-65 MPH GUSTS ON THE WEST SIDE OF JOPLIN NEAR RIVERTON, GALENA, AND BAXTER.
Jul 21, 10:28 PM CDTTSTM WND GST 601 Ese Saginaw, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS53 KSGF 220253
SVRSGF
KSC021-037-MOC011-097-145-220400-
/O.NEW.KSGF.SV.W.0262.190722T0253Z-190722T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
953 PM CDT Sun Jul 21 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Cherokee County in southeastern Kansas...
  Southeastern Crawford County in southeastern Kansas...
  Southern Barton County in southwestern Missouri...
  Newton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 1100 PM CDT.

* At 953 PM CDT, severe thunderstorms were located along a line
  extending from near Mindenmines to 7 miles southeast of Weir to
  near Chetopa, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Pittsburg...
  Carthage...                       Neosho...
  Webb City...                      Carl Junction...
  Frontenac...                      Galena...
  Oronogo...                        Seneca...
  Granby...                         Carterville...
  Duquesne...                       Sarcoxie...
  Duenweg...                        Jasper...
  Diamond...                        Golden City...
  Loma Linda...                     Airport Drive...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 16 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3745 9408 3730 9408 3729 9405 3675 9407
      3677 9462 3700 9462 3700 9467 3734 9467
      3740 9483 3745 9483
TIME...MOT...LOC 0253Z 275DEG 35KT 3746 9452 3722 9472 3701 9505 

HAIL...<.75IN
WIND...60MPH
 
$$

Perez
3 follow-up statements
022 
WWUS53 KSGF 220312
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1012 PM CDT Sun Jul 21 2019

KSC021-037-MOC011-097-145-220400-
/O.CON.KSGF.SV.W.0262.000000T0000Z-190722T0400Z/
Cherokee KS-Crawford KS-Barton MO-Newton MO-Jasper MO-
1012 PM CDT Sun Jul 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR EASTERN CHEROKEE...SOUTHEASTERN CRAWFORD...SOUTHERN BARTON...
NEWTON AND JASPER COUNTIES...

At 1010 PM CDT, severe thunderstorms were located along a line
extending from near Mindenmines to Carl Junction to near Baxter 
Springs to near Miami, moving southeast at 35 mph. At 1005 PM 
CDT there was a report of 60 mph winds west of Joplin.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Neosho...
Webb City...                      Carl Junction...
Frontenac...                      Galena...
Oronogo...                        Seneca...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Jasper...
Diamond...                        Golden City...
Loma Linda...                     Airport Drive...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 16 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3745 9408 3730 9408 3729 9405 3675 9407
      3677 9462 3700 9462 3700 9467 3734 9467
      3740 9483 3745 9483
TIME...MOT...LOC 0310Z 311DEG 32KT 3743 9457 3715 9459 3699 9467 3689
9492

HAIL...<.75IN
WIND...60MPH
 
$$

Perez
469 
WWUS53 KSGF 220338
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1038 PM CDT Sun Jul 21 2019

KSC021-037-220348-
/O.CAN.KSGF.SV.W.0262.000000T0000Z-190722T0400Z/
Cherokee KS-Crawford KS-
1038 PM CDT Sun Jul 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3677 9462 3745 9462 3745 9408 3730 9408
      3729 9405 3675 9407
TIME...MOT...LOC 0338Z 301DEG 46KT 3741 9428 3713 9429 3692 9435 3677
9454

$$

MOC011-097-145-220400-
/O.CON.KSGF.SV.W.0262.000000T0000Z-190722T0400Z/
Barton MO-Newton MO-Jasper MO-
1038 PM CDT Sun Jul 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHERN BARTON...NEWTON AND JASPER COUNTIES...

At 1038 PM CDT, severe thunderstorms were located along a line
extending from near Jasper to near Carthage to near Neosho to 6 miles
southeast of Seneca, moving southeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Carl Junction...                  Galena...
Oronogo...                        Seneca...
Granby...                         Carterville...
Duquesne...                       Sarcoxie...
Duenweg...                        Jasper...
Diamond...                        Golden City...
Loma Linda...                     Airport Drive...
Leawood...                        Silver Creek...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 16 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3677 9462 3745 9462 3745 9408 3730 9408
      3729 9405 3675 9407
TIME...MOT...LOC 0338Z 301DEG 46KT 3741 9428 3713 9429 3692 9435 3677
9454

HAIL...<.75IN
WIND...60MPH
 
$$

Perez
560 
WWUS53 KSGF 220354
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1054 PM CDT Sun Jul 21 2019

MOC011-097-145-220402-
/O.EXP.KSGF.SV.W.0262.000000T0000Z-190722T0400Z/
Barton MO-Newton MO-Jasper MO-
1054 PM CDT Sun Jul 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARTON...NEWTON AND
JASPER COUNTIES WILL EXPIRE AT 1100 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3677 9462 3745 9462 3745 9408 3730 9408
      3729 9405 3675 9407
TIME...MOT...LOC 0352Z 276DEG 35KT 3739 9413 3711 9414 3690 9420 3675
9439

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:14 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 6:14 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 PM CDT Sun Jul 21 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 157 PM CDT Sun Jul 21 2019

Most of the Missouri Ozarks and southeastern Kansas are
experiencing one final day of heat and humidity. All locations
are in the upper 80s and lower 90s. There is some variance to dew
points due to an outflow boundary which is moving southwest across
the area. South of a Nevada to Bolivar to Willow Springs line,
dew points are in the lower to even middle 70s. This is resulting
in heat indices between 95 and 108 degrees. North of that
boundary, dew points are around 70 degrees with heat indices
between 93 and 102 degrees.

As we get into late this afternoon and early this evening, widely
scattered thunderstorms will be possible along that boundary.
Coverage will remain limited due to the presence of a dry air mass
in the middle and upper portions of the atmosphere. Locally gusty
winds will be possible if any of these storms do develop.

Much better chances for storms will spread southeast across the
area later tonight as a much welcome cold front approaches. We are
generally looking at these storms pushing into southeastern
Kansas and west-central Missouri sometime in the 9 to 11 PM time
frame. These storms will then spread southeast across the
remainder of the area overnight.

Damaging wind gusts will be possible with these storms, mainly
across southeastern Kansas and west-central Missouri in the
vicinity of an SPC Slight Risk for severe storms. We will also
have to monitor the potential for flash flooding given a rather
moist air mass in place. HREF ensembles do indicate some potential
for localized 2 to 4" amounts. We will have to closely watch
locations where convection trains. One prospect for training
could be that outflow boundary.

Rain showers and a few thunderstorms will then persist into
Monday morning as that front pushes southeast across southern
Missouri. We could even see some pockets of drizzle behind the
front with a low cloud deck. We went slightly below the model mean
for high temperatures Monday due to cool air advection and
morning/early afternoon cloud cover. Highs should only warm into
the upper 70s and lower 80s with much drier dew points also
beginning to advect into the region.

.LONG TERM...(Monday Night through Sunday)
Issued at 157 PM CDT Sun Jul 21 2019

Surface high pressure will slowly build southeast towards the
region before finally settling over the Missouri Ozarks by
Wednesday. Dry weather and below normal temperatures can be
expected with highs ranging from the upper 70s to middle 80s.
Lows will range from the upper 50s to middle 60s.

We will see a slight warming trend towards the end of the week as
weak height rises overspread the area. Highs are expected to
creep back up into the middle and upper 80s by Saturday. We are
seeing no signals for precipitation through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends for thunderstorm impacts tonight and
into Monday morning.

An upper level disturbance has already forced thunderstorms to
develop across eastern Kansas and western Missouri. This activity
will become more numerous as the disturbance spreads across the
Ozarks this evening and through the overnight hours.

There is a damaging wind risk with some of the more intense storms
tonight, along with excessive rainfall.

Otherwise, if storms are not directly impacting an airfield, VFR
conditions are expected. Flight conditions will drop if storms and
precipitation does impact an airfield.

Safe travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Cramer
Hazardous weather outlook, Jul 21, 7:26 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
726 PM CDT Sun Jul 21 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
726 PM CDT Sun Jul 21 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Scattered thunderstorms will continue to develop across portions
of southeast Kansas and the Missouri Ozarks. A few storms may
become severe with wind gusts to 60 mph. Other hazards with the
storms tonight include frequent cloud to ground lightning, small
hail and heavy rainfall. Localized flash flooding will be possible
where thunderstorms train over the same locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will linger across the area into Monday morning. No
severe storms are expected with cloud to ground lightning being
the main potential hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas of southeast Kansas
and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Jul 21, 8:44 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
844 PM CDT Sun Jul 21 2019

KSZ073-097-MOZ066-077-220230-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
844 PM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
SOUTHEASTERN CRAWFORD...BARTON AND SOUTHERN VERNON COUNTIES UNTIL 930
PM CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Nevada to near Mulberry to 6
miles northeast of Mccune. Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Nevada...                         Lamar...
Frontenac...                      Girard...
Arma...                           Liberal...
Sheldon...                        Mulberry...
Nashville...                      Mindenmines...
Franklin...                       Arcadia...
Bronaugh...                       Lamar Heights...
Moundville...                     Richards...
Milo...                           Deerfield...

This includes Interstate 49 between mile markers 57 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3763 9473 3794 9462 3770 9407 3749 9415
      3735 9429 3736 9452 3736 9462 3747 9501
TIME...MOT...LOC 0144Z 299DEG 33KT 3787 9452 3760 9465 3744 9496

Perez
Local storm report, Jul 21, 9:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     MCCUNE                  37.35N 95.02W
07/21/2019  E60 MPH          CRAWFORD           KS   LAW ENFORCEMENT

            REPORTED AT MCCUNE.

&&
Local storm report, Jul 21, 9:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     4 SE MARMATON           37.79N 94.77W
07/21/2019  M63 MPH          BOURBON            KS   AWOS

            REPORTED AT FORT SCOTT MUNICIPAL AIRPORT.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:02 PM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 19 more11 hr
Jul 21, 8:44 PM CDTSpecial Weather StatementSGFBarton46 min
Jul 21, 10:34 PM CDTSpecial Weather StatementSGFMcDonald41 min
Jul 21, 11:51 PM CDTSpecial Weather StatementSGFHickory39 min
Jul 22, 12:46 AM CDTSpecial Weather StatementSGFCamden, Laclede59 min
Jul 22, 1:23 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede6 hr
Jul 22, 1:58 AM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Shannon, Texas6 hr
Jul 22, 2:04 AM CDTSpecial Weather StatementSGFPhelps, Pulaski56 min
Jul 22, 4:39 AM CDTAreal Flood AdvisorySGFMaries, Phelps6 hr
Jul 22, 6:11 AM CDTAreal Flood WarningSGFCamden, Dallas, Dent, Hickory, Laclede, Phelps and 4 more10 hr
Jul 21, 7:05 PM CDTSevere Thunderstorm WarningSGFBourbon40 min
Jul 21, 7:43 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford62 min
Jul 21, 9:16 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.